Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 9, NWS Goodland, KS

April 8, 2022Cheyenne County, Kit Carson County, Yuma County, Colorado; 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this red flag warning at Apr 8, 2022, 3:00 AM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado; 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Apr 8, 2022, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2022, 3:00 AM MDT (09:00 UTC)
In effect from
Apr 8, 2022, 12:00 PM MDT
Expired
Apr 8, 2022, 7:00 PM MDT
In force
7 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2022-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2022-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3012 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

599 
WWUS83 KGLD 080900
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
300 AM MDT Fri Apr 8 2022

COZ252>254-KSZ001>004-013>016-027>029-041-042-NEZ079>081-090100-
/O.UPG.KGLD.FW.A.0007.220408T1800Z-220409T0100Z/
/O.NEW.KGLD.FW.W.0009.220408T1800Z-220409T0100Z/
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-
Hitchcock-Red Willow-
300 AM MDT Fri Apr 8 2022 /400 AM CDT Fri Apr 8 2022/

...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO
7 PM MDT /8 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 001...002...003...004...013...
014...015...016...027...028...029...041...042...079...080...081...
252...253 AND 254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon MDT /1 PM CDT/ today to 7 PM MDT /8 PM CDT/ this
evening. The Fire Weather Watch is no longer in effect.

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma...
  Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 
  Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire 
  Weather Zone 002 Rawlins...Fire Weather Zone 003 Decatur...
  Fire Weather Zone 004 Norton...Fire Weather Zone 013 Sherman...
  Fire Weather Zone 014 Thomas...Fire Weather Zone 015 
  Sheridan...Fire Weather Zone 016 Graham...Fire Weather Zone 
  027 Wallace...Fire Weather Zone 028 Logan...Fire Weather Zone 
  029 Gove...Fire Weather Zone 041 Greeley and Fire Weather Zone 
  042 Wichita. In Nebraska...Fire Weather Zone 079 Dundy...Fire 
  Weather Zone 080 Hitchcock and Fire Weather Zone 081 Red 
  Willow.

* Timing...From noon MDT / 1 PM CDT through 7 PM MDT / 8 PM CDT.

* Winds...North 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 14 percent.

* Temperatures...Around 60.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
2 follow-up statements
573 
WWUS83 KGLD 082035
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
235 PM MDT Fri Apr 8 2022


COZ253-254-090600-
/O.NEW.KGLD.FW.W.0010.220409T1700Z-220410T0100Z/
/O.CON.KGLD.FW.W.0009.000000T0000Z-220409T0100Z/
Kit Carson-Cheyenne-
235 PM MDT Fri Apr 8 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 253 AND
254... 
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT SATURDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 253 AND 
254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect 
from 11 AM to 7 PM MDT Saturday.

* Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson 
  and Fire Weather Zone 254 Cheyenne.

* Timing...From noon MDT / 1 PM CDT through 7 PM MDT / 8 PM CDT.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 9 percent.

* Temperatures...Around 80. 

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ252-KSZ001>004-013>016-027>029-041-042-NEZ079>081-090100-
/O.CON.KGLD.FW.W.0009.000000T0000Z-220409T0100Z/
Yuma-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-Sheridan-
Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
235 PM MDT Fri Apr 8 2022 /335 PM CDT Fri Apr 8 2022/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER 
ZONES 001...002...003...004...013...014...015...016...027...028...029...
041...042...079...080...081 AND 252...

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma. In 
  Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 
  002 Rawlins...Fire Weather Zone 003 Decatur...Fire Weather 
  Zone 004 Norton...Fire Weather Zone 013 Sherman...Fire Weather 
  Zone 014 Thomas...Fire Weather Zone 015 Sheridan...Fire 
  Weather Zone 016 Graham...Fire Weather Zone 027 Wallace...Fire 
  Weather Zone 028 Logan...Fire Weather Zone 029 Gove...Fire 
  Weather Zone 041 Greeley and Fire Weather Zone 042 Wichita. In 
  Nebraska...Fire Weather Zone 079 Dundy...Fire Weather Zone 080 
  Hitchcock and Fire Weather Zone 081 Red Willow.

* Timing...Now through 7 PM MDT / 8 PM CDT.

* Winds...Northwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 10 percent.

* Temperatures...In the upper 50s.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
753 
WWUS83 KGLD 090114
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
714 PM MDT Fri Apr 8 2022

COZ253-254-090915-
/O.EXP.KGLD.FW.W.0009.000000T0000Z-220409T0100Z/
/O.CON.KGLD.FW.W.0010.220409T1700Z-220410T0100Z/
Kit Carson-Cheyenne-
714 PM MDT Fri Apr 8 2022

...RED FLAG WARNING FOR FRIDAY APRIL 8TH HAS EXPIRED FOR FIRE 
WEATHER ZONES 253 AND 254...

Winds have lowered across the area and RH is currently rising.
Henceforth the warning was allowed to expire.

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MDT
SATURDAY FOR FIRE WEATHER ZONES 253 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 253 Kit Carson 
  and Fire Weather Zone 254 Cheyenne. 

* Timing...From noon MDT / 1 PM CDT through 7 PM MDT / 8 PM CDT.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 9 percent.

* Temperatures...Around 80.

* Impacts...Any fires that start will have extreme fire 
  behavior and spread rapidly. Outdoor burning is not advised. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid creating sparks if possible.

Take notice of any local burn bans.

&&

$$

COZ252-KSZ001>004-013>016-027>029-041-042-NEZ079>081-090215-
/O.EXP.KGLD.FW.W.0009.000000T0000Z-220409T0100Z/
Yuma-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-Sheridan-
Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
714 PM MDT Fri Apr 8 2022 /814 PM CDT Fri Apr 8 2022/

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 001, 002, 
003, 004, 013, 014, 015, 016, 027, 028, 029, 041, 042, 079, 080, 
081, AND 252...

Winds have lowered across the area and RH is currently rising.
Henceforth the warning was allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 7, 10:43 PM MDT, 4 hours 17 minutes earlier.

Area forecast discussion, Apr 7, 10:43 PM MDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1043 PM MDT Thu Apr 7 2022

.UPDATE...
Issued at 722 PM MDT Thu Apr 7 2022

The blowing dust warning/advisory and high wind warning have been
allowed to expire. Winds are still elevated as of 7pm MT with
gusts around 40-50mph, but should be decreasing through the
evening hours. With the decrease in the winds, the blowing dust
threat has also ended. Dry conditions still persist across the
western half of the area though RH is already increasing as
temperatures drop and RH slowly rises. Will allow the RFW for
today to expire on time.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 230 PM MDT Thu Apr 7 2022

Tonight...windy conditions around sunset will fall to 10-20 mph by
midnight and continue through sunrise Friday morning. A clear sky is
expected with low temperatures ranging from the lower to middle 20s
in far eastern Colorado to the middle 20s to lower 30s
elsewhere.

Friday-Friday night...we'll become more influenced by the upper
ridge axis that reaches the area from the west overnight. There is
still enough of a pressure gradient to produce northwest winds
gusting 30-35 mph during the day with winds becoming south to
southwesterly of 5 to 15 mph after midnight. High temperatures are
expected to be in the 55-60 degree range with low temperatures in
the middle 20s to lower 30s.

Saturday-Saturday night...much warmer air moves into the area under
the ridge axis with high temperatures in the 75-80 degree range.
Modest 3 hour pressure falls of around 6mb would generally support
some breezy winds but the 0.5-1km layer is rather light so am only
looking at southeast to southwest winds gusting up to 25 mph or so.
For the overnight hours, a cold front moves through the area from
the northwest. Wind gusts of 15 to 30 mph are possible close to
sunrise Sunday morning. With 3 hour pressure rises of up to 8mb
winds and gusts could be a little higher. Low temperatures are
expected to be in the middle 30s to lower 40s.

Sunday...breezy to windy northwest winds are expected in the
morning. High temperatures look to range from the upper 50s in Yuma
county, Colorado to near 70 degrees from Hill City, KS to Leoti,
KS.

.LONG TERM...(Sunday night through Thursday)
Issued at 1226 PM MDT Thu Apr 7 2022

Am leaning more towards the slower and more southerly solution of
the ECMWF over the more progressive and further north solution of
the GFS with the low pressure system sweeping through the
4-corners region Tuesday night and across the central Plains late
Wednesday. As a result, the NBM doesn't look to bad with the
depiction of precipitation across the region during the middle
part of next week, as compared to the GFS which takes a more
northerly track and keeps precipitation focused further to the
north. If the ECMWF solution comes to fruition there may be
slightly more precipitation and cooler temperatures on the back
side of the system, but current NBM depiction looks reasonable at
this time as the system remains progressive once it moves east of
the Rockies. Another round of gusty northwest winds is also
possible on the back side of the low as it moves east of the
area on Wednesday.

Daytime highs ranging from the upper 50s to upper 60s on Monday
warm into the middle 60s to upper 70s ahead of the system on
Tuesday. The cold front moves through Tuesday night with cooler
temperatures on Wednesday and Thursday behind the front. Highs on
Wednesday and Thursday are only expected to range from the middle
40s to the lower 60s. Low temperatures mainly in the 30s ahead of
the system, drop into mainly the 20s following the front.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1027 PM MDT Thu Apr 7 2022

For KGLD & KMCK... VFR conditions are expected through the period.
Winds will remain around 10-15 kts from the northwest through most
of the period with a few gusts of 20-30 kts. Winds will lower
shortly after 0Z and start shifting towards the south. Skies are
expected to be clear through the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from Friday afternoon through Friday evening
     for KSZ001>004-013>016-027>029-041-042.

CO...Fire Weather Watch from Friday afternoon through Friday evening
     for COZ252>254.

NE...Fire Weather Watch from Friday afternoon through Friday evening
     for NEZ079>081.

&&

UPDATE...KAK
SHORT TERM...99
LONG TERM...LOCKHART
AVIATION...KAK
Hazardous weather outlook, Apr 7, 8:18 PM MDT, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
818 PM MDT Thu Apr 7 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-090230-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
818 PM MDT Thu Apr 7 2022 /918 PM CDT Thu Apr 7 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Near critical to critical fire weather conditions are expected
Friday and Saturday across the entire Tri-State area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 2:35 PM MDTRed Flag WarningGLDCheyenne, Kit Carson, Yuma28 hr

Nearby

Red Flag Warnings in Kansas, 2022Red Flag Warnings in Colorado, 2022Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.